Wisconsin, 2001

Damaging Wind in Wisconsin, June 14, 2001

June 14, 2001 · NWS ARX · 1 event in 1 county or zone

The public reported several large tree limbs were knocked down by winds estimated at 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

The public reported several large tree limbs were knocked down by winds estimated at 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 14, 3:10 AM CST, 10 hours 45 minutes earlier.

Area forecast discussion, Jun 14, 3:10 AM CST, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
410 AM CDT THU JUN 14 2001

*UPDATED TO ADD COUNTIES TO FLASH FLOOD WATCH*

FORECAST CONCERNS...AS THEY HAVE BEEN THE LAST SEVERAL
DAYS...CONTINUE TO BE THE CONVECTION CHANCES...WHERE AND WHEN...AND
POSSIBLE FLOODING PROBLEMS.

AT THE SURFACE...THE 05Z ANALYSIS PLACED A LOW OVER WESTCENTRAL
MN...WITH A COLD FRONT RUNNING SOUTH OF THE LOW TO ANOTHER LOW
CENTRAL OVER NORTHCENTRAL KS. FROM THE NORTHERN LOW A WARM FRONT
EXTENDED INTO LAKE SUPERIOR. AHEAD OF THE FRONT DEWPOINTS WERE IN
THE MIDDLE TO UPPER 60S. THE 88-D IMAGERY HAS A LINE OF SHOWERS AND
STORMS EXTENDING FROM NORTHEAST MN/NORTHWEST WI INTO EASTERN NEB.
THIS LINE HAS DEVELOPED AND IS BEING FUELED BY THE 850 MB MOISTURE
TRANSPORT AND LOW LEVEL JET.

00Z MODEL RUN INITIALIZATION APPEAR MOSTLY FINE...ALTHOUGH MIGHT BE
A TAD TOO STRONG WITH UPPER LEVEL JET IN THE ROCKIES. SOLUTIONS
SHOWING SOME DIFFERENCES...WITHIN THEMSELVES AND WHEN COMPARED TO
EACH OTHER. AVN A BIT MORE CONSISTENT THOUGH...WHILE THE ETA HAS
MOVED TOWARD THE AVN THIS RUN...SHIFTING THE SURFACE LOW AT 36 HRS
NORTH. ETA DOES CONTINUE STRONGER THEN THE AVN THOUGH. AVN CONTINUES
TO BRING THE COLD FRONT THROUGH ABOUT 12 HOURS FASTER THEN THE ETA.
THE ETA IS DOING MUCH BETTER WITH THE CURRENT SURFACE
FEATURES...WITH THE STRENGTH AND POSITIONING OF THE LOWS AND FRONTS.
QPF LOOKS A BIT BETTER TOO...AND PREVIOUS ETA MODEL RUNS DID DO A GO
GOOD WITH AREAL EXTENT OF ONGOING PCPN. BASED ON THE BETTER
INITIALIZATION...WILL STAY WITH THE ETA SOLUTIONS FOR THIS PACKAGE.

THIS MORNING...THE LOW LEVEL JET SLACKENS FOR THE UPPER MISSISSIPPI
RIVER VALLEY...AND SHIFTS BACK TO THE SOUTHWEST AND WEST. MOISTURE
TRANSPORTS DOES THIS TOO. WITH THE LINE OF STORMS LOSING ITS MAIN
FEEDER MECHANISM...WOULD EXPECT IT TO WEAKEN AND END AS IT MOVES
EAST.

THE 500 MB TROUGH WILL SWING OVER THE CENTRAL PLAINS THIS
AFTERNOON...BRINGING ITS MAIN SHORTWAVE INTO THE NORTHERN PLAINS.
CYCLOGENESIS CAN BE EXPECTED OVER SD/WESTERN MN...UPON THE COLD
FRONT...IN RESPONSE TO THE WAVE. LOW LEVEL MOISTURE TRANSPORT AND
JET POINT INTO SOUTHWEST MN DURING THIS TIME. WOULD EXPECT A
THUNDERSTORM COMPLEX TO DEVELOP IN THIS REGION FOR THIS AFTERNOON.
THIS SHOULD THEN SHIFT TO THE NORTH AS BOTH THESE LOW LEVEL FEATURES
PUSH INTO NORTHERN MN BY 00Z FRI. HOWEVER...OUT AHEAD OF THE SFC
FRONT OVER EASTERN MN...IOWA...AND WESTERN WI...CAPES SHOULD REBOUND
THIS AFTERNOON INTO THE 3000+ J/KG RANGE. SHEAR IS MOSTLY
UNI-DIRECTIONAL...WHICH WOULD TREND TOWARD MORE
MULTI-CELLULAR...LINE TYPE CONFIGURATION FOR THUNDERSTORMS. A
SUPERCELL ISN/T OUT OF THE QUESTION THOUGH. WOULD EXPECT A LINE OF
THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF THE SURFACE FRONT THIS
AFTERNOON...AND THEN PUSH NORTHEAST TONIGHT. SEVERE THUNDERSTORMS
ARE A PRETTY GOOD BET LATER TODAY. ALSO OF CONCERN IS THE THREAT FOR
FLASH FLOODING. ONE HOUR FFG AVERAGES BETWEEN 1-2 INCHES ACROSS THE
ENTIRE AREA...AND WITH THE RELATIVE TRAINING MOVEMENT ANTICIPATED
WITH ANY STORMS...WATER COULD BE A PROBLEM. SFC PW/S ALSO IN EXCESS
OF 1.5 INCHES FOR LATE THIS AFTERNOON AND EVENING.

THE SHORTWAVE CONTINUES TO LIFT TO THE NORTHEAST ON FRIDAY
MORNING...MOVING INTO SOUTHERN CANADA. THE ETA DRAGS SOME ELONGATED
VORT ENERGY ACROSS WI EARLY. THE SURFACE FRONT SHOULD MOVE INTO
EASTERN WI ON FRIDAY MORNING...PLACING THE FORECAST AREA INTO SOME
DRY ENTRAINMENT BEING WRAPPED IN BEHIND THE FRONT BY THE LOW.
CURRENTLY IT LOOKS LIKE THE CLOUD SHIELD ASSOCIATED WITH THE LOW
SHOULD CONTINUE TO MOVE TO THE NORTH ON FRIDAY...WHICH WOULD LEAVE
THE REGION UNDER PARTLY TO MOSTLY SUNNY SKIES. RH FIELDS...MESO-ETA
TOTAL CLOUD PRODUCT...AND 310:320K HIGH CONDENSATION PRESSURE
DEFICITS  SUPPORT THIS. SOME COLD AIR ADVECTION CLOUD LEAD TO SOME
CU DEVELOPMENT.

TEMPERATURES WILL COOL DOWN FOR THE NEXT FEW DAYS...AND NUMERICAL
GUIDANCE AGREES WITH THIS.

.LSE...FLASH FLOOD WATCH TODAY...MNZ079-086-087-094-095...
       IAZ010-011-018-019...WIZ032>034...017-029.

RIECK

In the hours before

Special weather statement, Jun 14, 11:03 AM CST, 2 hours 52 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-150000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1203 PM CDT THU JUN 14 2001

HAZARD - A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH HEAVY RAIN...
LARGE HAIL AND DAMAGING WINDS.

TIMING - LATER THIS AFTERNOON AND THIS EVENING.

LOCATION - ALL OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND
SOUTHWEST INTO CENTRAL WISCONSIN.

DISCUSSION - LOW PRESSURE OVER WESTERN MINNESOTA LATE THIS MORNING
WILL CONTINUE TO LIFT NORTH THIS AFTERNOON AND EVENING. AS THE LOW
LIFTS NORTH...IT WILL PUSH A COLD FRONT ACROSS THE AREA LATER THIS
AFTERNOON AND TONIGHT. THE FRONT IS EXPECTED TO TRIGGER THUNDERSTORMS
AS IT PUSHES EAST INTO THE MOIST AND UNSTABLE AIRMASS OVER THE
REGION. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...
DAMAGING WINDS AND LOCALLY HEAVY RAINS.

AT NOON...WIDESPREAD CLOUDS COVERED THE AREA...TEMPERATURES REMAINED
RELATIVELY COOL...AND INSTABILITY WAS MARGINAL. THE AMOUNT OF
INSTABILITY LATER THIS AFTERNOON AND EVENING...AND ANY SEVERE STORM
THREAT...WILL DEPEND ON HOW MUCH THE CLOUDS DECREASE THIS AFTERNOON
AND ALLOW FOR SOME SUNSHINE AND WARMING.

SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED LATER THIS
AFTERNOON AND THIS EVENING.

RRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Adams

When
June 14, 1:55 PM CST
Where
Adams County, 2 mi SE of Brooks
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
43.800, -89.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5247394.